Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 7, NWS Honolulu, HI

July 24, 2020Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jul 24, 2020, 3:50 PM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Jul 25, 2020, 4:30 AM HST. It was in force for 48 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2020, 3:50 PM HST (01:50 UTC)
In effect from
Jul 25, 2020, 4:30 AM HST
Expired
Jul 27, 2020, 4:24 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 11:36 AM HSTNON-TSTM WND DMG3 N Manoa, HIPALI TUNNEL CLOSED DUE TO TREE FALLING ACROSS ROAD.
Jul 26, 12:36 PM HSTNON-TSTM WND GST 552 E Kaena Point, HICORRECTS PREVIOUS NON-TSTM WND DAMAGE REPORT TO NON- TSTM WIND GUST. 2 E KAENA POINT. REPORTED AT KUAOKALA KKRH1 RAWS ENE 30 G 55 MPH.
Jul 26, 12:36 PM HSTNON-TSTM WND DMG2 E Kaena Point, HIREPORTED AT KUAOKALA KKRH1 RAWS ENE 30G55 MPH.
Jul 26, 4:38 PM HSTHURRICANE1 Se Kaaawa, HIREPORTED AT 51-272 KAMEHAMEHA HWY. KAAAWA, HI 96730 ROAD CLOSURE, BOTH DIRECTIONS, AREA OF 51-272 KAMEHAMEHA HWY, DUE TO STORM DEBRIS ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WHHW40 PHFO 250150
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
350 PM HST Fri Jul 24 2020

...High Surf Warning...

.Swells from Hurricane Douglas will produce dangerously large surf.

HIZ012-016-017-020-021-024-025-251500-
/O.NEW.PHFO.SU.W.0007.200725T1600Z-200727T1600Z/
Molokai Windward-Kahoolawe-Maui Windward West-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
350 PM HST Fri Jul 24 2020

...HIGH SURF WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM MONDAY...

* WHAT...Dangerously large breaking waves of 15 to 25 feet.

* WHERE...East facing shores of Molokai, Maui, Big Island, and 
  Kahoolawe.

* WHEN...Surf rising Saturday morning and peaking Saturday night
  through Sunday.

* IMPACTS...Very High...Ocean water will surge over the coastline
  causing possible damage to roadways and other coastal  
  infrastructure. Powerful currents will be present at most 
  beaches. Large breaking waves and strong currents may impact 
  harbor entrances and channels causing challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Due to potential hazards and emergency vehicle operations, travel
in coastal areas and ocean recreation should be avoided. Large
breaking surf, significant shorebreak, and dangerous currents make
entering the water extremely hazardous. Anyone entering the water
could face death.

&&

$$
Donaldson
5 follow-up statements
419 
WHHW40 PHFO 251430
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
430 AM HST Sat Jul 25 2020

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI
MOLOKAI AND KAHOOLAWE...

.The very large swell produced by Hurricane Douglas will spread
from east to west across the island chain this weekend. This will
produce dangerous, life-threatening surf conditions along east 
facing shores of the Big Island and Maui County. These large
breaking waves may also spread to the western islands late 
tonight or Sunday.

HIZ012-016-017-020-021-024-025-260330-
/O.EXT.PHFO.SU.W.0007.200725T1430Z-200727T1600Z/
Molokai Windward-Kahoolawe-Maui Windward West-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
430 AM HST Sat Jul 25 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf will build rapidly through this evening, with
  dangerously large breaking waves of 15 to 25 feet by late 
  tonight or Sunday.

* WHERE...East facing shores of the Big Island, Maui, Molokai, 
  and Kahoolawe.

* WHEN...Through early Monday morning. 

* IMPACTS...Very High...Ocean water will surge over the coastline
  causing possible damage to roadways and other coastal
  infrastructure, especially during high tide. Powerful currents 
  will be present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing 
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Due to potential hazards and emergency vehicle operations, travel
in coastal areas and ocean recreation should be avoided. Large
breaking surf, significant shorebreak, and dangerous currents
make entering the water extremely hazardous. Anyone entering the
water could face death.

&&

$$

Houston
693 
WHHW40 PHFO 260312
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
512 PM HST Sat Jul 25 2020

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI KAHOOLAWE AND THE BIG ISLAND...

.The very large swell produced by Hurricane Douglas will spread
from east to west across the island chain this weekend. This will
produce dangerous, life-threatening surf conditions along east
facing shores of the Big Island and Maui County beginning tonight,
then spread to the western islands early Sunday.

HIZ002-008-009-261615-
/O.EXB.PHFO.SU.W.0007.200726T1600Z-200728T0400Z/
Kauai Windward-Oahu Koolau-Olomana-
512 PM HST Sat Jul 25 2020

...HIGH SURF WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY...

* WHAT...Surf will build rapidly late tonight into early Sunday,
  reaching 15 to 25 feet during the day Sunday.

* WHERE...East facing shores of Kauai and Oahu.

* WHEN...From 6 AM Sunday to 6 PM HST Monday.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

Boaters should be aware of an increased number of surfers and
body boarders utilizing the harbor channel to access surfing
areas.

&&

$$

HIZ012-016-017-020-021-024-025-261615-
/O.CON.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
Molokai Windward-Kahoolawe-Maui Windward West-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
512 PM HST Sat Jul 25 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf will build rapidly this evening, with dangerously 
  large breaking waves of 15 to 25 feet by late tonight or Sunday.

* WHERE...East facing shores of the Big Island, Maui, Molokai, 
  and Kahoolawe. 

* WHEN...Until 6 AM HST Monday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

Boaters should be aware of an increased number of surfers and
body boarders utilizing the harbor channel to access surfing
areas.

&&

$$
930 
WHHW40 PHFO 261440
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
440 AM HST Sun Jul 26 2020

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND 
MAUI MOLOKAI KAHOOLAWE OAHU AND KAUAI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND 
MAUI MOLOKAI OAHU AND KAUAI...

.The extremely large swell produced by Hurricane Douglas is 
spreading from east to west across the island chain. This will 
produce dangerous, life-threatening surf conditions along east 
facing shores of most Hawaiian Islands through Monday. In 
addition, large breaking waves are expected to produce elevated 
surf along north facing shores exposed to the hurricane swell and 
very strong onshore winds.

HIZ002-008-009-270345-
/O.EXT.PHFO.SU.W.0007.200726T1440Z-200728T0400Z/
Kauai Windward-Oahu Koolau-Olomana-
440 AM HST Sun Jul 26 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf will build rapidly today, and reach 15 to 25 feet
  along east facing shores. Also, surf building to 10 to 15 feet 
  starting tonight along north facing shores.

* WHERE...East and north facing shores of Kauai and Oahu.

* WHEN...Through Monday afternoon along east facing shores, and
  from tonight through Monday along north facing shores.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous 
currents make entering the water very hazardous. Anyone entering 
the water could face significant injury or death.

&&

$$

HIZ012-016-017-020-021-024-025-270345-
/O.CON.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
Molokai Windward-Kahoolawe-Maui Windward West-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
440 AM HST Sun Jul 26 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf will be 15 to 25 feet along east facing shores, and
  will build to 10 to 15 feet along north facing shores.

* WHERE...East and north facing shores of the Big Island, Maui, 
  and Molokai, and east facing shores of Kahoolawe.

* WHEN...Through early Monday morning.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering 
the water could face significant injury or death.

&&

$$

HIZ013-019-270345-
/O.NEW.PHFO.SU.Y.0030.200726T1440Z-200727T1600Z/
Molokai Leeward-Maui Central Valley-
440 AM HST Sun Jul 26 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf building to 10 to 15 feet.

* WHERE...North facing shores of Molokai and Maui.

* WHEN...Through early Monday morning.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ003-007-270345-
/O.NEW.PHFO.SU.Y.0030.200727T0400Z-200728T0400Z/
Kauai Leeward-Oahu North Shore-
440 AM HST Sun Jul 26 2020

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST MONDAY...

* WHAT...Large breaking waves building to 10 to 15 feet starting
  tonight.

* WHERE...North facing shores of Kauai and Oahu.

* WHEN...From tonight through Monday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Houston
175 
WHHW40 PHFO 270210
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
410 PM HST Sun Jul 26 2020

...HIGH SURF WARNING FOR EAST FACING SHORES OF MOLOKAI OAHU AND 
KAUAI... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG
ISLAND AS WELL AS NORTH FACING SHORES OF THE BIG ISLAND MAUI 
MOLOKAI OAHU AND KAUAI...

.The extremely large swell produced by Hurricane Douglas is
spreading from east to west across the island chain, but beginning
to lessen for Maui County and the Big Island. The swell will
continue to produce dangerous, life-threatening surf conditions 
along east facing shores of most Hawaiian Islands through Monday. 
In addition, elevated rough surf is also expected along north 
facing shores exposed to the hurricane swell and strong onshore 
winds.

HIZ017-020-021-024-025-271515-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
/O.EXA.PHFO.SU.Y.0030.000000T0000Z-200727T1600Z/
Maui Windward West-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-
410 PM HST Sun Jul 26 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Along east facing shores, surf 6 to 10 feet Big Island
  and 8 to 12 feet for Maui. Along north facing shores, surf 10 to
  15 feet for Big Island and Maui. 

* WHERE...East and north facing shores of Maui and the Big  
  Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ016-270315-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
Kahoolawe-
410 PM HST Sun Jul 26 2020

...HIGH SURF WARNING IS CANCELLED...

$$

HIZ012-271515-
/O.CON.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
Molokai Windward-
410 PM HST Sun Jul 26 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 15 to 20 feet along east facing shores.

* WHERE...East facing shores of Molokai.

* WHEN...Through early Monday morning.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ002-008-009-271515-
/O.CON.PHFO.SU.W.0007.000000T0000Z-200728T0400Z/
Kauai Windward-Oahu Koolau-Olomana-
410 PM HST Sun Jul 26 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf will build rapidly this evening, and reach 15 to 25
  feet along east facing shores. Also, surf building to 10 to 15
  feet tonight along north facing shores.

* WHERE...East and north facing shores of Kauai and Oahu.

* WHEN...Through Monday afternoon along east facing shores, and 
  from tonight through Monday along north facing shores.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ013-019-271515-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-200727T1600Z/
Molokai Leeward-Maui Central Valley-
410 PM HST Sun Jul 26 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 10 to 15 feet.

* WHERE...North facing shores of Molokai and Maui.

* WHEN...Through early Monday morning.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ003-007-271515-
/O.CON.PHFO.SU.Y.0030.200727T0400Z-200728T0400Z/
Kauai Leeward-Oahu North Shore-
410 PM HST Sun Jul 26 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf building to 10 to 15 feet.

* WHERE...North facing shores of Kauai and Oahu.

* WHEN...Tonight through Monday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
460 
WHHW40 PHFO 271424
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
424 AM HST Mon Jul 27 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF OAHU AND KAUAI...

.Residual swell energy from Hurricane Douglas combined with 
strengthening trade winds is expected to maintain elevated, rough
surf along east facing shores of Kauai and Oahu today.

HIZ002-008-009-280330-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-200728T0400Z/
/O.NEW.PHFO.SU.Y.0031.200727T1424Z-200728T0400Z/
Kauai Windward-Oahu Koolau-Olomana-
424 AM HST Mon Jul 27 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf will be 6 to 10 feet along east facing shores of
  Kauai, and 5 to 8 feet along east facing shores of Oahu.

* WHERE...East facing shores of Kauai and Oahu.

* WHEN...Through this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ012-271530-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-200727T1600Z/
Molokai Windward-
424 AM HST Mon Jul 27 2020

...HIGH SURF WARNING IS CANCELLED...

Surf has subsided overnight. Therefore, the High Surf Warning is 
cancelled.

$$

HIZ013-017-019>021-024-025-271530-
/O.CAN.PHFO.SU.Y.0030.000000T0000Z-200727T1600Z/
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-
424 AM HST Mon Jul 27 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has subsided overnight. Therefore, the High Surf Advisory is
cancelled.

$$

HIZ003-007-271530-
/O.CAN.PHFO.SU.Y.0030.000000T0000Z-200728T0400Z/
Kauai Leeward-Oahu North Shore-
424 AM HST Mon Jul 27 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has subsided overnight. Therefore, the High Surf Advisory is
cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 24, 11:42 AM HST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 11:42 AM HST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1142 AM HST Fri Jul 24 2020

.SYNOPSIS...
Breezy trade wind conditions will prevail into Saturday as high
pressure remains anchored to the north. Conditions will quickly
begin to deteriorate across the state from east to west Saturday
night through Monday as Hurricane Douglas passes near or over
portions of the islands. A Hurricane Watch and Flash Flood Watch
are now in effect beginning Saturday night for Big Island and
Maui County due to an increasing chance of strong winds and
intense rainfall. Other watches for rest of the state may be
issued later today or tonight depending on the latest track
forecast.

&&

.DISCUSSION...
High pressure far north of the state will maintain breezy trade
wind weather through Saturday. A slight increase of showers are
expected later this afternoon through tonight across windward and
mauka areas. Trade winds will steadily increase Saturday afternoon
and evening and gradually veer toward the north as Hurricane
Douglas approaches.

As of 11 AM HST, Hurricane Douglas, currently located around 785
miles east-southeast of Hilo, Hawaii is tracking toward the west-
northwest at 18 mph with maximum sustained winds of 115 mph. The
latest forecast shows Douglas nearing the islands as a Category 1
hurricane on the Saffir-Simpson Hurricane Wind Scale, then slowly
weakening to a tropical storm as is moves through from east to
west Sunday through Monday due to increasing wind shear. The most
likely arrival time of tropical storm force wind speeds based on
this forecast is early Sunday morning for the eastern end of the
state and late Sunday into Sunday night for the western end. Based
on this timing, a Hurricane Watch is now in effect for Big Island
and Maui County.

If this forecast is realized, impacts will include: strong winds
capable of damaging infrastructure, downing trees and causing
power outages, heavy rainfall that could lead to flash flooding,
and warning-level surf for coastal areas exposed to Douglas moving
through. A combination of the winds, large seas, and higher than
predicted water levels could translate to coastal flooding issues
in the vulnerable low-lying areas due to surge and wave runup.

As conditions evolve and confidence increases, expect additional
fine tuning of the forecast regarding potential local impacts
associated with Douglas as it approaches and potentially moves
through or near the islands this weekend. For more information on
impacts from Hurricane Douglas, please view the Hurricane Local
Statement (HLSHFO), which will include an overview and breakdown
of the potential impacts for the islands.

&&

.AVIATION...
High pressure far north of the state will keep moderate to breezy
trade winds in place through Friday Night. Low clouds and showers
will bring brief MVFR CIG and VIS to windward and mauka areas at
times. A few light showers may drift leeward, but VFR conditions
should prevail in these areas. An area of enhanced moisture is
moving into windward sections of the Big Island this morning,
which could bring a slight increase in showers into this afternoon.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Kauai and the Big Island. The AIRMET can
likely be cancelled for Kauai later this morning, but may need to
be extended into the afternoon for the Big Island.

AIRMET Tango is in effect for moderate low level turbulence over
and downwind of the terrain of all islands. This AIRMET will
likely continue through at least Saturday.

&&

.MARINE...
A high north of the area will maintain moderate to locally strong
trade winds through Saturday. A Small Craft Advisory remains in
effect for the windy waters around the Big Island and Maui.

Winds will become much stronger as Hurricane Douglas approaches
from the east southeast. A Hurricane Watch has been issued for
waters around the Big Island. See the bulletins from the Central
Pacific Hurricane Center in Honolulu for the latest information on
Douglas.

Surf will be small along all shores through tonight, then rise
rapidly starting tomorrow as swell from Hurricane Douglas reaches
the area. Surf will rise first along east facing shores of the
Big Island, with surf building on the other islands through Sunday.
Very large and dangerous surf is expected and High Surf Warnings
will likely be needed for most islands.

Trade winds will continue as a nearly stationary surface high
stays far north of the islands. Moderate to locally strong trade
winds means a Small Craft Advisory (SCA) is in effect for the
windier waters of Maui County and waters south of the Big Island.
A Hurricane Watch is in effect for the windward waters of Maui
County, windward Big Island, and the Alenuihaha Channel, now
through Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Hurricane Watch for Molokai-Lanai-Kahoolawe-Maui-Big Island.

Flash Flood Watch from Saturday evening through Monday afternoon
for Molokai-Lanai-Kahoolawe-Maui-Big Island.

Hurricane Watch for Maui County Windward Waters-Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters.

Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Kino
AVIATION...TS
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:13 PM HSTHurricane WarningHFOHonolulu, Kauai, Kalawao59 hr
Jul 24, 11:13 PM HSTTropical Storm WarningHFOHawaii, Kauai, Kalawao39 hr
Jul 25, 4:42 AM HSTTropical Storm WatchHFOKauai12 hr

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.